UMMS Affiliation

Department of Orthopedics and Physical Rehabilitation; School of Medicine; Department of Surgery

Date

2-9-2017

Document Type

Poster

Disciplines

Neoplasms | Oncology | Orthopedics | Rehabilitation and Therapy | Surgery

Abstract

Case Diagnosis: Our patient experienced worsening left foot neuropathy following chemotherapy and radiation treatment for sarcoma.

Case Description: A 24-year-old man underwent local resection of a 12cm x 8cm x 14.5cm rhabdomyosarcoma in the left vastus lateralis. Then, he was treated with vincristine for 40 weeks and radiation to the left lateral thigh with a maximum dose of 50.4 Gy. The sciatic nerve was outside the target area and received a lower dose. While undergoing chemotherapy, the patient experienced bilateral dysesthesias in his fingertips and feet. He had no history of neuropathy prior to treatment. After chemotherapy was completed, these symptoms subsided in all extremities except the left foot, which developed atraumatic plantar flexion and dorsiflexion weakness, great toe extensor and flexor weakness, decreased sensation in the distal left toe to the metatarsal. Electromyography and needle conduction studies demonstrated left worse than right polyneuropathy mainly affecting the tibial and peroneal motor nerves. There was no clear evidence of a single nerve compressive lesion and repeat scans of the thigh showed no new lesion. Given the presence of milder nerve abnormalities on the right in addition to left sided weakness, the cause is likely multifactorial and temporally related to cancer treatments.

Discussions: Persistent or worsening features may appear in patients who received vincristine despite termination of treatment. The pattern is typically sensorimotor; however, this patient demonstrates mainly motor abnormalities. The left worse than right pattern could suggest radiation-induced neuropathy, but no myokymic potentials were seen. Myokymic potentials are common in radiation neuropathy, although their absence does not rule it out. Treatment included physical therapy, gabapentin, and an ankle foot orthosis.

Conclusions: Fourteen months after completing radiation and seven months after completing chemotherapy (seven months after symptom onset), the patient’s symptoms are markedly improved. This case demonstrates that neuropathy after treatment in sarcoma patients may be multifactorial.

Comments

Poster presentation at the 2017 Association of Academic Physiatrists Annual Meeting, Las Vegas, NV, February 9, 2017.

Co-author Amanda Doodlesack is a medical student at UMass Medical School.

Keywords

sarcoma, treatment, neuropathy

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.